Myocarditis after SARS-CoV-2 vaccine

The inflammation of the heart muscle is known as myocarditis or inflammatory cardiomyopathy. Symptoms include shortness of breath, chest pain, diminished exercise capacity, and irregular heartbeats. Symptoms can last for a short period of time to several months. It may lead to heart failure or cardiac arrest due to dilated cardiomyopathy. The most common cause of myocarditis is a viral infection. A number of other causes can contribute to this condition, including infections, certain medications, and autoimmune disorders.

A group of Italian researchers has published a study in the Canadian Journal of Cardiology (CJC), that explores a rare case of progressive dyspnea and constrictive retrosternal pain after a SARS-CoV-2 vaccine.

Vaccines

Different vaccines have been associated with myocarditis, which can manifest clinically in the form of influenza-like symptoms or acute heart failure.

Such adverse reactions to vaccines have previously been recorded in those receiving smallpox vaccinations and have not been a frequent occurrence for vaccines using single-stranded RNA viruses such as the influenza virus.

The published CJC article by the researchers reported a case of a 30-year-old male who had presented with progressive shortness of breath and constrictive retrosternal chest pain after receiving the COVID-19 vaccine (mRNA BNT162b2). The patient had experienced a fever of 38.8°C and joint pain after taking the second dose of the vaccine 72 hours before hospital admission. The first dose of the vaccine was taken 21 days prior to the second dose.

While the patient tested negative for SARS-CoV-2 using a nasopharyngeal swab as per hospital regulations upon being admitted, further analysis found no other close contacts of the patient tested positive and family history of rheumatological and genetic diseases was negative. Through utilizing cardiac magnetic resonance and laboratory samples, acute myopericarditis was found.

After being treated with a beta-adrenoceptor, beta-blockers, aspirin, and a steroid, the patient’s symptoms receded, a repeat COVID-19 test returned as negative. After receiving normal blood test results, the patient was sent home with a note to reduce physical activity.

Hypotheses for myocarditis

A surprising conclusion came from the researchers regarding this case study’s pathophysiology, which was autoimmune in nature. The trigger for autoimmune myocarditis is unknown, with previous literature suggesting a ‘molecular mimicry’ that occurs when the viral antigen resembles the proteins on the heart muscle. The autoreactive sensitization, which can occur, causes cytokines and lymphocytes to move into the myocardial interstitial space resulting in an inflammatory response – myocarditis.

Another hypothesis that could have led to autoimmune myocarditis could include a delayed hypersensitivity reaction, which can happen in occurrences such as serum sickness-like reactions. Sensitization may have been acquired when receiving the first dose of the vaccine, and this may have led to the hypersensitivity and outward reaction presented in the case study after the patient received the second dose.

While these hypotheses can explain the reaction the patient experienced, further research into the causality of autoimmune myocarditis and the vaccine is required. This research paper should aid clinicians with being more aware of the adverse effects experienced by patients after receiving the SARS-CoV-2 vaccine, which would help treat patients who may present with symptoms of the virus after receiving the vaccine.

Scientists can use this data to spread awareness about the adverse side effects of the vaccine and healthcare professionals can distribute it to patients. After the vaccine has been given, patients can be told to visit a hospital if they experience any of the noted side effects.

In conclusion, there will be a large number of subjects receiving different doses of the SARS-CoV-2 vaccine over the coming months, so clinicians should remain vigilant and suspect myocarditis in any patient who presents with cardiopulmonary symptoms after a recent vaccination.


Source link

DrAbout.Net

The leading source for trustworthy and timely health and medical news and information. Providing credible health information, supportive community, and educational services by blending award-winning expertise in content, community services, expert commentary, and medical review. Everything about health is here with the difference of Dr.About

Related Articles

Leave a Reply

Back to top button